Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 151, NWS Aberdeen, SD

August 12, 2017Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 12, 2017, 3:01 PM CDT for Lyman County, South Dakota. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2017, 3:01 PM CDT (20:01 UTC)
Expired
Aug 12, 2017, 3:45 PM CDT
In force
44 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lyman County, SD

The radar

The Aberdeen radar (KABR), 197 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 3:21 PM CDTHAIL 1.253 Nw Lyman, SDRADAR ESTIMATED TIME.
Aug 12, 3:28 PM CDTHAIL 1.253 Nw Lyman, SDRADAR ESTIMATED TIME.
Aug 12, 3:29 PM CDTHAIL 1.52 W Reliance, SDLARGE SWATH OF 100 PERCENT DESTROYED CROPS FROM 2 MILES WEST OF RELIANCE ON A NW PATH FOR 8 TO 10 MILES, WITH A THREE MILE WIDTH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

213 
WUUS53 KABR 122001
SVRABR
SDC085-122045-
/O.NEW.KABR.SV.W.0151.170812T2001Z-170812T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
301 PM CDT SAT AUG 12 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  East central Lyman County in central South Dakota...

* Until 345 PM CDT

* At 301 PM CDT, a severe thunderstorm was located near Byre Lake, or
  11 miles northeast of Presho, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lyman, Reliance, Medicine Butte and Byre Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4397 9993 4404 9964 4399 9942 4378 9966
TIME...MOT...LOC 2001Z 295DEG 16KT 4400 9986 

HAIL...1.00IN
WIND...60MPH
 
$$

Lueck
2 follow-up statements
429 
WWUS53 KABR 122011
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
311 PM CDT SAT AUG 12 2017

SDC085-122045-
/O.CON.KABR.SV.W.0151.000000T0000Z-170812T2045Z/
Lyman SD-
311 PM CDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR EAST CENTRAL LYMAN COUNTY...

At 310 PM CDT, a severe thunderstorm was located near Byre Lake, or
12 miles southwest of Lower Brule, moving southeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Lyman, Reliance, Medicine Butte and Byre Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4397 9993 4404 9964 4399 9942 4378 9966
TIME...MOT...LOC 2010Z 297DEG 21KT 4396 9978 

HAIL...1.50IN
WIND...60MPH
 
$$

Lueck
862 
WWUS53 KABR 122022
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
322 PM CDT SAT AUG 12 2017

SDC085-122045-
/O.CON.KABR.SV.W.0151.000000T0000Z-170812T2045Z/
Lyman SD-
322 PM CDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR CENTRAL LYMAN COUNTY...

At 321 PM CDT, a severe thunderstorm was located near Lyman, or 11
miles southwest of Lower Brule, moving southeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Lyman, Reliance, Medicine Butte and Byre Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4404 9964 4397 9945 4378 9966 4397 9993
TIME...MOT...LOC 2021Z 295DEG 16KT 4394 9971 

HAIL...1.75IN
WIND...60MPH
 
$$

Lueck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 12:54 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 12, 12:54 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1254 PM CDT Sat Aug 12 2017

.UPDATE...
Issued at 1245 PM CDT Sat Aug 12 2017

See the updated aviation discussion below.

UPDATE Issued at 1105 AM CDT Sat Aug 12 2017

Main updates this morning include adjusting POPs to account for
current thunderstorm activity...and raising temperatures a few
degrees across the south central CWA.

CAMs aren't handling convection that extends from the KHON area to
the KMBG area well at all. Confidence is low in how these
isolated/scattered storms will evolve this morning. Still looking
like the main upper level support will be associated with
shortwave energy this afternoon. Best instability and shear will
remain along and west of the Missouri River, notably over south
central South Dakota where clear skies and daytime heating should
promote instability. Also increased temperatures a few degrees
over this region.

&&

.SHORT TERM...(Today through Monday Afternoon)
Issued at 342 AM CDT Sat Aug 12 2017

We are already seeing scattered weak convection early this morning
associated with an initial spike in 700-600mb isentropic ascent.
This area of mid level showers will continue east this morning and
into the early afternoon. Additionally, a non-severe MCS west of
Bismarck is headed in the direction of the CWA and several CAMS
support this feature moving into the forecast area by late
morning/mid day.

We will also see an unstable atmosphere develop today ahead of the
shortwave in eastern Montana as well. Despite dewpoints only topping
out in the low 60s, 700mb temperatures are rather cool, between +3
and +7C or about a standard deviation below climo, resulting in
about 1500-2000j/kg MLCAPE across the western periphery of the CWA,
though with a rapid drop off to the east. 0-6kt shear across the
west is also around 40-50kts, though its important to note that
there is little wind below 600mb, and that most of the shear is due
to the 60-80kt jet stream overhead. Conditions west river do look
favorable for strong storms and thus SPC marginal/slight risk area -
with storm rotation and the main risk being hail and winds.

The weak low level jet redevelops again tonight, as the shortwave
moves southeast into the western Dakotas. Q-vectors point to
favorable dynamics aloft as well, with the main focus for model QPF
into eastern South Dakota. CAMS also transition between daytime
convection out west to more widespread light convection across the
east during the evening/early overnight hours. Slow overall motion
of this system and only about 20kts of winds below 20kft supports
slow cell motion so we expect a decent soaking under convection
overnight. PWATS are between 1 - 1.33 which is not
climatologically outside the norm however.

Sunday the wave continues slowly east, with isentropic analysis
suggesting precipitation organizing/intensifying along a warm
front across northeast counties, with a weak TROWAL like feature
extending back to the west into the James valley. Additionally,
GFS BUFKIT profiles are mainly moist adiabatic, so any daytime
heating will result in additional convection outside of the area
of isentropic forcing.

.LONG TERM...(Monday Evening through Friday)
Issued at 342 AM CDT Sat Aug 12 2017

Numerous shortwaves will move across the region through the week as
upper ridging translates back to upper troughing. Coupled with low
pressure at the sfc, expect showers and thunderstorms and an overall
wet pattern through the week with only brief breaks. Finally, by
Saturday high pressure will build in at the sfc and conditions will
dry out. Temperatures will remain a couple of degrees below average
next week with highs in the upper 70s east and mid 80s south
central most days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1245 PM CDT Sat Aug 12 2017

Isolated to scattered shower and thunderstorm activity is
currently ongoing, and is expected to increase in coverage and
intensity this afternoon and evening. The strongest storms may
produce gusty winds, large hail and heavy rain. Will monitor TAF
sites and amened as necessary. Models also suggest lowering of
CIGS to the MVFR, perhaps IFR, category toward early Sunday
morning before the low pressure system exits the region later
Sunday afternoon.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Serr
SHORT TERM...Connelly
LONG TERM...Wise
AVIATION...Serr
Hazardous weather outlook, Aug 12, 4:15 AM CDT, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
415 AM CDT Sat Aug 12 2017

MNZ039-046-SDZ004>008-010-011-017>023-037-130915-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-
Edmunds-Day-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand-
415 AM CDT Sat Aug 12 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

The area will see scattered morning thundershowers, with
additional chances for showers and weak storms through the
afternoon/evening and overnight hours. Conditions are unfavorable
for severe storms.

Slow storm motion and the overall slow pace of this system
overnight and into early Sunday will result in the potential for
heavy rain, focused across northeast South Dakota/southeast North
Dakota into western Minnesota. Due to drought conditions,
flooding should not be a problem for most areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Shower and weak thunderstorm chances continue into Sunday and
Sunday night. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ003-009-015-016-033>036-045-048-051-130915-
Corson-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-Jones-
Lyman-Buffalo-
415 AM CDT Sat Aug 12 2017 /315 AM MDT Sat Aug 12 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

A storm system moving from Montana into North Dakota will support
afternoon thunderstorm activity mainly to the west of the
Missouri valley. The main risk from storms will be for large hail
and strong winds. Storms will move east/southeast and could cross
the Missouri river before weakening. The severe weather threat
will diminish during the evening and early overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Shower and weak thunderstorm chances continue into Sunday. Severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon and evening.

Connelly

In the hours before

Special weather statement, Aug 12, 10:58 AM CDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1058 AM CDT SAT AUG 12 2017

SDZ035-036-121645-
Hughes SD-Hyde SD-
1058 AM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HYDE AND EAST
CENTRAL HUGHES COUNTIES UNTIL 1145 AM CDT...

At 1057 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Degrey Rec Area, or 21 miles southwest of
Highmore, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Hyde
and east central Hughes Counties.

LAT...LON 4429 9986 4441 9988 4445 9960 4423 9948
TIME...MOT...LOC 1557Z 255DEG 15KT 4436 9981

SD
Special weather statement, Aug 12, 11:07 AM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1107 AM CDT SAT AUG 12 2017

SDZ016-034-121645-
Sully SD-Potter SD-
1107 AM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SULLY AND SOUTH
CENTRAL POTTER COUNTIES UNTIL 1145 AM CDT...

At 1107 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sutton Bay Rec Area, or 13 miles northwest of Onida, moving east at
10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Sully
and south central Potter Counties.

LAT...LON 4479 10032 4491 10032 4498 10012 4477 10012
TIME...MOT...LOC 1607Z 265DEG 8KT 4485 10026

SD
Special weather statement, Aug 12, 11:58 AM CDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1158 AM CDT SAT AUG 12 2017

SDZ036-121745-
Hyde SD-
1158 AM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HYDE COUNTY UNTIL 1245
PM CDT...

At 1157 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Holabird, or 10 miles southwest of Highmore, moving
east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southern Hyde
County.

LAT...LON 4435 9962 4446 9965 4453 9931 4429 9930
TIME...MOT...LOC 1657Z 263DEG 17KT 4440 9956

SD
Special weather statement, Aug 12, 12:10 PM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1210 PM CDT SAT AUG 12 2017

SDZ036-121745-
Hyde SD-
1210 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HYDE COUNTY UNTIL 1245 PM
CDT...

At 1210 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Holabird, or 8 miles northwest of Highmore, moving
east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Hyde
County.

LAT...LON 4458 9959 4469 9963 4473 9931 4456 9931
      4455 9932
TIME...MOT...LOC 1710Z 262DEG 23KT 4463 9954

SD
Special weather statement, Aug 12, 1:11 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
111 PM CDT SAT AUG 12 2017

SDZ036-037-121900-
Hand SD-Hyde SD-
111 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAND AND
SOUTHEASTERN HYDE COUNTIES UNTIL 200 PM CDT...

At 111 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Stephan, or 10 miles south of Highmore, moving east at
15 mph.

Dime size hail will be possible with this storm.

This storm will remain over mainly rural areas of southwestern Hand
and southeastern Hyde Counties.

LAT...LON 4425 9947 4442 9955 4451 9927 4430 9916
TIME...MOT...LOC 1811Z 250DEG 13KT 4436 9942

Serr
Special weather statement, Aug 12, 1:50 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
150 PM CDT SAT AUG 12 2017

SDZ036-037-121930-
Hand SD-Hyde SD-
150 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAND AND EAST
CENTRAL HYDE COUNTIES UNTIL 230 PM CDT...

At 150 PM CDT, Doppler radar was tracking a strong thunderstorm near
Highmore, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Highmore and Ree Heights.

LAT...LON 4452 9944 4462 9944 4466 9913 4451 9912
TIME...MOT...LOC 1850Z 263DEG 14KT 4455 9939

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:47 AM CDTSpecial Weather StatementABRLyman43 min
Aug 12, 8:32 AM CDTSpecial Weather StatementABRLyman43 min
Aug 12, 9:11 AM CDTSpecial Weather StatementABRLyman49 min
Aug 12, 10:58 AM CDTSpecial Weather StatementABRHughes47 min
Aug 12, 11:07 AM CDTSpecial Weather StatementABRSully38 min
Aug 12, 11:58 AM CDTSpecial Weather StatementABRHyde47 min
Aug 12, 12:10 PM CDTSpecial Weather StatementABRHyde35 min
Aug 12, 1:11 PM CDTSpecial Weather StatementABRHyde49 min
Aug 12, 1:50 PM CDTSpecial Weather StatementABRHyde40 min
Aug 12, 2:06 PM CDTSevere Thunderstorm WarningABRLyman39 min
Aug 12, 2:18 PM CDTSevere Thunderstorm WarningABRJones, Lyman57 min
Aug 12, 2:31 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth44 min
Aug 12, 2:44 PM CDTSevere Thunderstorm WarningABRHughes, Lyman46 min
Aug 12, 3:28 PM CDTSevere Thunderstorm WarningABRLyman47 min
Aug 12, 3:35 PM CDTSevere Thunderstorm WarningABRHughes, Lyman, Stanley19 min
Aug 12, 3:45 PM CDTSevere Thunderstorm WarningABRLyman45 min
Aug 12, 6:12 PM CDTSpecial Weather StatementABRDewey48 min
Aug 12, 6:41 PM CDTSevere Thunderstorm WarningABRCorson, Dewey34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.